clopen.solutions
OP-00744 Solution claimed

Analytic boundary diffusion on continuous functions for Lipschitz domains

Submit a result

Let $\Omega \subset \mathbb{R}^d$, $d \ge 2$, be a bounded connected Lipschitz domain, and let $C$ be a real symmetric, uniformly positive definite matrix field with Lipschitz entries on $\overline{\Omega}$. Let $N$ be the weak Dirichlet-to-Neumann operator for $-\operatorname{div}(C\nabla)$, defined by harmonic extension and conormal differentiation. Arendt and ter Elst proved that the semigroup generated by $-N$ leaves $C(\partial\Omega)$ invariant and restricts to a strongly continuous semigroup $T(t)$ on $C(\partial\Omega)$ with the supremum norm. Under more boundary smoothness, a $C^{1+\kappa}$-boundary for some $\kappa > 0$ with Hölder continuous coefficients, ter Elst and Ouhabaz proved that this semigroup on $C(\partial\Omega)$ is holomorphic with angle $\pi/2$.

Problem. Must there exist $\theta > 0$ such that $T$ extends to an operator-valued holomorphic semigroup on $\{z \ne 0 : |\arg z| < \theta\}$, with $$\sup_{0 < |z| \le 1,\ |\arg z| \le \theta'} \|T(z)\| < \infty$$ for each $0 < \theta' < \theta$?

Source: ter Elst and Ouhabaz (2025), Question 4, final paragraph; stated in this form by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
FA — Functional Analysis
Secondary
AP
Keywords
AIM Open Applied Problems, Dirichlet-to-Neumann operator, holomorphic semigroups, Lipschitz domains

References

@article{terelst2025,
  author  = {ter Elst, A. F. M. and Ouhabaz, E. M.},
  title   = {Five open problems on the {D}irichlet-to-{N}eumann operator with variable coefficients},
  journal = {Integral Equations Operator Theory},
  volume  = {97},
  number  = {2},
  year    = {2025},
  pages   = {14},
  doi     = {10.1007/s00020-025-02796-9},
}
@article{arendt2020,
  author        = {Arendt, Wolfgang and ter Elst, A. F. M.},
  title         = {The {D}irichlet-to-{N}eumann operator on {$C(\partial\Omega)$}},
  journal       = {Ann. Sc. Norm. Super. Pisa Cl. Sci. (5)},
  volume        = {20},
  year          = {2020},
  pages         = {1169--1196},
  doi           = {10.2422/2036-2145.201708_010},
  eprint        = {1707.05556},
  archivePrefix = {arXiv},
}
@article{terelst2019,
  author        = {ter Elst, A. F. M. and Ouhabaz, E. M.},
  title         = {Analyticity of the {D}irichlet-to-{N}eumann semigroup on continuous functions},
  journal       = {J. Evol. Equ.},
  volume        = {19},
  number        = {1},
  year          = {2019},
  pages         = {21--31},
  doi           = {10.1007/s00028-018-0467-x},
  eprint        = {1707.07718},
  archivePrefix = {arXiv},
}
@misc{aim-dtn-analyticity-continuous-boundary,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Analytic boundary diffusion on continuous functions for Lipschitz domains}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/431-dtn-analyticity-continuous-boundary.md},
  note         = {Entry 431 at commit a153f46, 2026-10-13},
}

Resolution claims

Kaiwen Jin

Let $\Omega\subset\R^d$, $d\geq2$, be a bounded connected Lipschitz domain, and let $C$ be a real symmetric uniformly elliptic matrix with Lipschitz entries on $\overline\Omega$. We prove that the weak Dirichlet-to-Neumann semigroup on $C(\partial\Omega)$ is holomorphic of angle $\pi/2$ and bounded on every strictly smaller sector. This answers the continuous-function question in the real symmetric case of Question 4 of ter …

Full resolution · not verified · fidelity not established · posted on GitHub 12 Oct 2026

Status history

WhenChangeByReason
2026-10-16 Needs verification → Solution claimed — Recorded here: AIM @ a153f46, paper/dtn_analyticity.pdf.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00744, "Analytic boundary diffusion on continuous functions for Lipschitz domains", clopen.solutions.